Dystonic Reaction

A dystonic reaction is generally a side effect to a particular medication. Often the medications are used to treat psychological or psychiatric conditions. They often come from other common medications such as antihistamines, Cimetadine, Doxepin and Bromocriptine. The reasons these reactions occur is the normal patterns of our nerve receptors are upset by a particular medication and the imbalance causes multiple types of muscle spasm. This not a drug allergy. It is your own particular response to the particular medication you have taken.

DIAGNOSIS

This diagnosis (learning what is wrong) is made by the obvious symptoms (problems) of contraction of multiple muscles in the body and the usual rapid response to treatment. Because of multiple muscle groups contracting, it is associated with abnormal movements of the face, tongue, neck, abdomen (belly), back and with bizarre grimacing. This illness is rarely life threatening and generally responds within minutes to Benadryl, Cogentin, or Valium. Although sometimes frightening, it is usually over in minutes. If the reaction is not a reaction to medications, additional work up may have to be done to rule out other causes.

HOME CARE INSTRUCTIONS

  • Generally, after the reaction is over, there will be no return of the disorder.

  • Avoid use of medications in the future which were thought to be the cause of this.

  • Do not drive or perform tasks after treatment until medications used to treat have worn off, or until OK'D by your caregiver.

  • See your caregiver if there is a return of the symptoms which brought you to your caregiver or emergency department.

MAKE SURE YOU:

  • Understand these instructions.

  • Will watch your condition.

  • Will get help right away if you are not doing well or get worse.